Hail, Dorchester
- When
- August 29, 8:10 PM EST
- Where
- Dorchester County, 3 mi NNE of Bucktown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.480, -76.017
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 29, 3:05 PM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR SVR TSTM WATCH NATIONAL WEATHER SERVICE WAKEFIELD VA 405 PM EDT FRI AUG 29 2003 THS EVE...CNVCTN ALG MTNS WL TRACK E WITHIN MEAN W STEERING FLO...AND SOME ISOLD TSTMS PSBL FRTHR E AS MDT CU WITHIN CLOUD STREETS TRY TO DVLP. AS CNVCTN TRACKS INTO WRN AND NRN AREAS...CHC THERE...OTRW... ISOLD TSTMS IN OTHER PARTS OF VA. VILS WELL INTO 60S WL BE WATCHED FOR HAIL PTNL...OTRW...SOME GUSTY WINDS PSBL WHEN TSTM CORES HIT THE GROUND. NXT ISSUE IS THE SFC BNDRY APPCHG FROM GREAT LAKES AND OH VALLEY. BEST UPR CONFLUENCE ASSOC WTH NRN STREAM DISPLACED IN NRN PLAINS AND SRN CANADA...WHILE LTL UPR IMPULSES TRACK WITHIN NRN STREAM FLO TO BRIEFLY ENHANCE UPR CONFLUENCE IN SERN CANADA AND NRN NEW ENGLAND...WHCH HELPS LTL SFC HGH EXTENSIONS TO BUILD E AND TRY TO PUSH THE SFC BNDRY EVER SO SLGTLY S. ONE UPR IMPULSE ON SATURDAY WL ENHANCE LLVL WND FIELDS PROVIDING BETTER LLVL CNVRGNC...AND SFC BNDRY TO SAG INTO NRN/CNTRL VA. UPR IMPULSE EXITS SUNDAY...AND SFC BNDRY GRDLY DRIFTS BACK N...WTH ANTHR ROUND OF CNVCTN ALG SFC WHSFT IN CNTRL/NRN AREAS. TEMPS WL BE IN 80S LWR MD AND AREAS N OF RIC...BUT STUCK IN 90S OVR SRN VA AND NE NC...WTH DEW PTS LKLY TO REMAIN IN MID/UPR 70S. HEAT INDICES WL BE NR 105 AGN IN SRN VA AND NE NC...WTH HEAT INDICES A LTL HGHR IN URBAN AREAS. EXTENDED...SRN STREAM UPR RDG IN ATLC CONTS TO AMPLIFY...SUGG SFC BNDRY CONTS TO DRFT N THRU MON...AND NXT PSBL NRN STREAM UPR IMPULSE LUKS TO BE ARND TUE/WED. HOWEVER...MEAN NRN STREAM UPR TROF VRY LOW AMPLITUDE...AND SRN STREAM MEAN UPR TROF AXIS W OF THE REGION...PLUS...BACKDOOR COLD FRONTS TRACKING S OF THE REGION ARE EXTREMELY RARE THIS TIME OF YR...SO BASED ON THE FCSTD EVOLUTION OF NRN STREAM AND SRN STREAM FEATURES...THERE IS NO WELL DEFINED SYSTEM TO PUSH THE SFC BNDRY INTO NC. BIG DIFFERENCES IN LONG RANGE GDNC BEYOND TUE...BUT WHICHEVER SCENARIO OCCURS...EITHER THE SFC BNDRY WL CONT TO REMAIN NEARLY STNRY OVR THE AREA...OR IF A SYSTEM TRACKS FROM SW THROUGH THE REGION...EITHER CASE SUGG LLVL CNVCRGNC OR DYNMCS NR OUR REGION...SO CHCS FOR TSTMS. FRNTL BNDRY OVR OUR AREA SUGG SRN AREAS STAY WARM AND HUMID...WTH NRN AREAS COOLING JUST A BIT DUE TO SOME CLOUDS AND ONSHORE FLO...BUT MEANINGFUL DRYING AND COOLING DSNT SEEM LIKELY AS LONG AS SRN STREAM ATLC UPR RDG DOMINATES. .MARINE...WNDS AND SEAS/WAVES TO REMAIN BELOW SCA. SFC BNDRY WL CAUSE WSHFT TO LGT ONSHORE...HOWEVER S THE BNDRY GETS OVER THE NEXT SVL DAYS. WNDS STGR AND WATER CHOPPY IN TSTMS. .AVIATION...CNVCTN THS EVENING WTH PSBL LOCALIZED GUST FRONTS...LOW CEILINGS AND LOW VSBY. PTCHY FOG AND LOW CLOUDS AGN IN THE EARLY MORN. .PRELIMINARY TEMPS/POPS... SBY 73 91 72 83 / 30 40 40 30 OXB 73 86 72 80 / 30 40 40 30 WAL 74 90 73 82 / 30 40 40 30 FVX 71 91 70 87 / 30 30 40 30 RIC 73 92 72 87 / 30 30 40 30 PTB 73 92 72 89 / 20 30 30 30 AKQ 73 92 72 88 / 20 30 30 30 PHF 75 92 74 87 / 20 30 30 30 ORF 77 91 76 87 / 20 30 30 30 ECG 76 92 75 88 / 20 10 30 30 .AKQ... .MD...SEVERE THUNDERSTORM WATCH 911 MDZ021 UNTIL 9 PM. .VA...NONE. .NC...NONE. NS
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
MDZ021-VAZ026-029>031-039>042-051>055-057-060-061-065>068-079-292200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 504 PM EDT FRI AUG 29 2003 A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER MUCH OF SOUTH CENTRAL VIRGINIA...BETWEEN DANVILLE AND LYNCHBURG. THE STORMS ARE MOVING NORTHEASTWARD AT ABOUT 30 MPH AND IF THEY HOLD TOGETHER WILL REACH THE WESTERN PORTIONS OF PRINCE EDWARD...LUNENBURG...AND MECKLENBURG COUNTIES BETWEEN 530 PM AND 6 PM. LOCALIZED HEAVY RAINFALL...LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ BROWN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-292345- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 554 PM EDT FRI AUG 29 2003 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING... HOT AND VERY HUMID CONDITIONS WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT AGAIN THIS EVENING OVER PORTIONS OF SOUTHERN AND CENTRAL VIRGINIA...THE EASTERN SHORE...AND NORTHEAST NORTH CAROLINA AGAIN THIS EVENING. A FEW OF THE STORMS MAY BE SEVERE...WITH ISOLATED WIND GUSTS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE WITH THE STRONGEST OF THE STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. AS OF 6 PM THIS EVENING...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM NEAR MADISON VIRGINIA...NORTHEAST THROUGH WASHINGTON D C....TO EAST OF BALTIMORE. THIS LINE WAS SAGGING TOWARD THE SOUTHEAST AT 15 MPH. THIS COULD MOVE INTO AREAS NORTH OF RICHMOND EARLY THIS EVENING. ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF DANVILLE...MOVING EAST AT 25 MPH. THESE WILL AFFECT PORTIONS OF THE SOUTHEAST PIEDMONT OF VIRGINIA THROUGH 8 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...AND WARNINGS AS NEEDED. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. REILLY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-292345- SEVERE WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 554 PM EDT FRI AUG 29 2003 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING... HOT AND VERY HUMID CONDITIONS WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT OVER PORTIONS OF SOUTHERN AND CENTRAL VIRGINIA...THE EASTERN SHORE...AND NORTHEAST NORTH CAROLINA AGAIN THIS EVENING. A FEW OF THE STORMS MAY BE SEVERE...WITH ISOLATED WIND GUSTS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE WITH THE STRONGEST OF THE STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. AS OF 6 PM THIS EVENING...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM NEAR MADISON VIRGINIA...NORTHEAST THROUGH WASHINGTON D C....TO EAST OF BALTIMORE. THIS LINE WAS SAGGING TOWARD THE SOUTHEAST AT 15 MPH. THIS COULD MOVE INTO AREAS NORTH OF RICHMOND EARLY THIS EVENING. ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF DANVILLE...MOVING EAST AT 25 MPH. THESE WILL AFFECT PORTIONS OF THE SOUTHEAST PIEDMONT OF VIRGINIA THROUGH 8 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...AND WARNINGS AS NEEDED. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. REILLY
MDZ021-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 639 PM EDT FRI AUG 29 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 911 REMAINS IN EFFECT UNTIL 9 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER. AT 640 PM...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM NEAR ANNAPOLIS...TO STAFFORD VIRGINIA ON WEST TOWARD CULPEPER. THE LINE HAS SHOWN SOME SIGNS OF WEAKENING OVER THE PAST HOUR...ALTHOUGH REINTENSIFICATION IS STILL POSSIBLE. AT ITS CURRENT RATE OF MOVEMENT...AND SHOULD THE LINE HOLD TOGETHER...THE THUNDERSTORMS WOULD LIKELY REACH NORTHWESTERN DORCHESTER COUNTY SHORTLY AFTER 8 PM...THEN MOVE SOUTHEASTWARD ACROSS THE COUNTY. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. REILLY
MDZ021-300015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 742 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM MOVING ACROSS FAR NORTHERN DORCHESTER COUNTY... AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES WEST OF HURLOCK...OR ABOUT 11 MILES SOUTHWEST OF EASTON...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR HURLOCK AT 800 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SECRETARY. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. REILLY && LAT...LON 3878 7631 3860 7630 3858 7556 3881 7556
MDZ021-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 823 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM MOVING OVER NORTHERN DORCHESTER COUNTY... AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF CAMBRIDGE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR SECRETARY AT 840 PM EDT...EAST NEW MARKET AT 845 PM EDT...HURLOCK AT 850 PM EDT...AND BROOKVIEW AT 900 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. REILLY && LAT...LON 3876 7612 3859 7619 3847 7577 3870 7569
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tractor trailer blown over by winds near Route 50 and Route 331. Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374674, 5374675.